Looking to Narcan as a life-saver? Here’s what it won’t do
Last year, as New Jersey’s heroin epidemic continued to get worse, an Ocean County pilot program that called for police and EMS workers to carry and administer the heroin antidote drug naloxone, also known as Narcan, was expanded statewide.
The program was so successful that earlier this week CVS pharmacies in the Garden state began selling Narcan without a prescription. It could be a life-saving move.
But what may not be clear: What exactly the drug can — and importantly, what it can't.
Authorities are concerned that some individuals may think if they have Narcan and administer it to overdose victims, they don’t need to call 911. But Al Della Fave, a spokesman for the Ocean County Prosecutors Office, said nothing could be further from the truth.
“An individual can be revived from a heroin overdose with Narcan,” he said. “But the effects of the narcotic (are) just now suspended temporarily. They need medical attention. They need other medications that can only be administered by a doctor or an emergency room.
"If they’re sprayed and simply left there, within a time, that Narcan will wear off and they’ll lapse back to their prior condition — it’s horrible if people think it’s enough to spray someone with Narcan and that’s going to be enough.”
Della Fave said it’s also important to realize if people are going to buy over-the-counter Narcan, they may need to purchase multiple doses of the drug.
“Lately we’ve been finding that some of the heroin that’s laced with Fentanyl. It’s taking multiple sprays of the Narcan to bring them back,” he said. “In some cases we’ve had to spray upwards of three to four doses to overcome the extreme effect of the Fentanyl.”
Some dealers in Jersey have been mixing Fentanyl, an opiod painkiller a hundred times more powerful than morphine, with the heroin they’re selling to appeal to users looking for a bigger and better high.
Della Fave also said there’s been criticism in some circles about making Narcan available without a prescription, because some people think it’s enabling heroin addicts to purchase it so they’ll have overdose safety-nets.
“An addict who’s suffering an overdose, they’re completely unresponsive,” he said. “So if they’re out, unconscious, they’re not going to be able to spray the atomizer up their own nose to bring themselves back.”
He said the Narcan availability for those "who have loved ones with addiction problems within their families, so they’ll have it, and be able to respond quickly.”
Della Fave said once a heroin overdose scenario begins to unfold, “their system shuts down and their lungs stop functioning. It’s just like drowning. You have approximately four minutes to get that blood flowing again, get oxygen to the brain, or else they die.”